Minnesota, 2002

Tornado and Flash Flooding in Minnesota, July 28, 2002

July 28, 2002 · NWS MPX · 32 events in 14 counties and zones

15 hail, 12 thunderstorm wind, 4 flash flood, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 28, 2:30 PM CST, 44 minutes earlier.

Area forecast discussion, Jul 28, 2:30 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 PM CDT SUN JUL 28 2002

A SUPER CELL HAS MOVED IN SOUTHWEST MINNESOTA ALONG AN APPARENT
BOUNDARY GENERATED BY LAST NIGHTS MCS TO THE SOUTH.  VERY UNSTABLE
AIR MASS IN PLACE OVER SRN MN AHEAD OF STRONG SHORT WAVE TROUGH NOW
OVER THE DAKOTAS.  THE MODELS DIFFER ON THE DEVELOPMENT WITH THE RUC
FURTHER NORTH WITH ASCENT AND MCS DEVELOPMENT THAN THE ETA.  EVEN
WITH THE FAST MID LEVEL FLOW THERE IS SOME FLOOD POTENTIAL WITH
DIFLUENT THICKNESS FORECAST FOR SERN MN AND SWRN WI.  THE FOCUS IS
NOT CLEAR NOW...SO THE FORECAST WILL MENTION HEAVY RAIN FOR NOW.
THE SEVERE POTENTIAL WILL CONTINUE THROUGH THE EVENING IN THE WARM
SECTOR AHEAD OF THE SURFACE LOW...TORNADIC POTENTIAL WILL CONTINUE
IN S CENTRAL MN WITH THE BOUNDARY/WARM FRONT.

SUBSIDENCE SHOULD FOLLOW THE WAVE AND MONDAY SHOULD BE MOSTLY CLEAR.
THE NEXT CHANCE OF SIGNIFICANT RAIN LOOKS LIKE WEDNESDAY WITH A
FAIRLY STRONG WRLY WAVE AND GOOD RETURN AHEAD OF THE TROUGH.
THE EXTENDED MODELS FORECAST A FAIRLY STRONG FRONT FOR THE WEEKEND
SO A CHANCE OF SHOWERS WILL BE MENTIONED SATURDAY AND SUNDAY.

.MSP...NONE.
 SCOTT

In the hours before

Special weather statement, Jul 28, 10:42 AM CST, 4 hours 32 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-282100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1142 AM CDT SUN JUL 28 2002

...SEVERE THUNDERSTORMS EXPECTED LATER THIS AFTERNOON AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN AND
PART OF CENTRAL MINNESOTA AS WELL AS WEST CENTRAL WISCONSIN...
LATER THIS AFTERNOON AND TONIGHT. THE MAIN THREAT FROM THE
STORMS WILL BE STRONG DAMAGING WINDS AND LARGE HAIL ALONG WITH VERY
HEAVY RAIN.

IN MINNESOTA THE HIGHEST RISK WILL BE SOUTH OF A CAMBRIDGE...ST
CLOUD...WILLMAR LINE.  THIS INCLUDES THE TWIN CITIES METRO AREA...AND
THE MANKATO AREA. IN WISCONSIN THE HIGHEST RISK WILL BE SOUTH OF AN
OSCEOLA...CADOTT LINE.  THIS INCLUDES THE EAU CLAIRE AREA.
THERE IS ALSO A SLIGHT RISK OF SEVERE STORMS INTO NORTHERN WISCONSIN
AND MOST OF CENTRAL MINNESOTA LATE THIS AFTERNOON AND TONIGHT.

WARM AND HUMID CONDITIONS WILL COMBINE WITH LOW PRESSURE AND
STRONG WINDS IN THE UPPER ATMOSPHERE TO PRODUCE FAVORABLE CONDITIONS
FOR SEVERE THUNDERSTORMS. SEVERE STORMS ARE EXPECTED TO DEVELOP
RAPIDLY OVER SOUTHWEST MINNESOTA THIS AFTERNOON...THEN MOVE
ACROSS SOUTHERN AND CENTRAL MINNESOTA DURING THE LATE AFTERNOON AND
EVENING...AND THEN REACH CENTRAL WISCONSIN BEFORE MIDNIGHT.

EMERGENCY MANAGERS...SPOTTERS...AND THE PUBLIC SHOULD REMAIN ALERT
FOR WEATHER DEVELOPMENTS THE AFTERNOON AND EVENING.

 CWS

The radar

The Sioux Falls radar (KFSD), 122 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

15 hail, 12 thunderstorm wind, 4 flash flood, 1 tornado. Local standard time, as filed.

Hail, Redwood

When
July 28, 3:14 PM CST
Where
Redwood County, 2 mi W of Walnut Grove
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.233, -95.500

Hail, Le Sueur

When
July 28, 3:20 PM CST
Where
Le Sueur County, 2 mi SW of Le Center
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.383, -93.767

Thunderstorm Wind, Redwood

When
July 28, 3:25 PM CST
Where
Redwood County, Walnut Grove
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
44.233, -95.467

Scattered trees down.

Thunderstorm Wind, Redwood

When
July 28, 3:30 PM CST to 3:40 PM CST
Where
Redwood County, Revere
Measured
55 kt (63 mph)
Reported by
EMERGENCY MANAGER
Coordinates
44.217, -95.383

Scattered trees and power lines down. Corn flattened.

Hail, Le Sueur

When
July 28, 3:37 PM CST
Where
Le Sueur County, 3 mi NW of Montgomery
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.467, -93.633

Hail, Brown

When
July 28, 3:40 PM CST
Where
Brown County, Comfrey
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.117, -94.900

Hail, Brown

When
July 28, 3:45 PM CST
Where
Brown County, 2 mi E of Springfield
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.250, -94.933

Thunderstorm Wind, Renville

When
July 28, 3:45 PM CST
Where
Renville County, 4 mi W of Fairfax
Measured
52 kt (60 mph)
Reported by
NEWSPAPER
Coordinates
44.533, -94.800

Several trees down. Corn flattened.

Thunderstorm Wind, Brown

When
July 28, 3:50 PM CST
Where
Brown County, 2 mi S of New Ulm
Measured
55 kt (63 mph)
Property damage
$40,000
Reported by
NEWSPAPER
Coordinates
44.283, -94.467

Numerous trees down, including one on a car. Barn and shed also downed.

Thunderstorm Wind, Nicollet

When
July 28, 3:55 PM CST
Where
Nicollet County, 5 mi NW of Courtland
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.317, -94.417

Few trees down.

Hail, Scott

When
July 28, 4:08 PM CST
Where
Scott County, 4 mi W of New Prague
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.550, -93.650

Thunderstorm Wind, Sibley

When
July 28, 4:10 PM CST
Where
Sibley County, New Auburn
Measured
52 kt (60 mph)
Reported by
NEWSPAPER
Coordinates
44.667, -94.233

Few trees down.

Hail, Goodhue

When
July 28, 4:17 PM CST
Where
Goodhue County, Stanton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.483, -93.017

Hail, McLeod

When
July 28, 4:20 PM CST
Where
McLeod County, Brownton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.733, -94.350

Hail, Scott

When
July 28, 4:25 PM CST
Where
Scott County, 2 mi SW of Belle Plaine
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.617, -93.800

Hail, McLeod

When
July 28, 4:33 PM CST to 4:43 PM CST
Where
McLeod County, Stewart
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.717, -94.483

Thunderstorm Wind, Brown

When
July 28, 4:39 PM CST
Where
Brown County, 5 mi W of Springfield
Measured
55 kt (63 mph)
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
44.250, -95.067

Numerous trees down, including some on vehicles and garages. Corn flattened.

Tornado, Nicollet

When
July 28, 4:40 PM CST to 4:43 PM CST
Where
Nicollet County, 3 mi E of Klossner
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
STORM CHASER
Coordinates
44.367, -94.367

Touched down in field. Corn flattened.

Hail, McLeod

When
July 28, 4:47 PM CST
Where
McLeod County, 2 mi N of Stewart
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.750, -94.483

Thunderstorm Wind, Nicollet

When
July 28, 4:50 PM CST
Where
Nicollet County, 5 mi S of Bernadotte
Measured
52 kt (60 mph)
Reported by
NEWSPAPER
Coordinates
44.383, -94.300

Few trees toppled. Corn and beans flattened.

Hail, Goodhue

When
July 28, 4:50 PM CST to 5:00 PM CST
Where
Goodhue County, 3 mi E of Cannon Falls
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.517, -92.833

One mile wide swath of hail. Crops damaged.

Hail, Scott

When
July 28, 5:00 PM CST
Where
Scott County, 3 mi W of New Market
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.583, -93.417

Flash Flood, Sibley

When
July 28, 5:30 PM CST to 6:30 PM CST
Where
Sibley County, New Auburn
Reported by
NEWSPAPER
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

Four to five inches rain produced street flooding.

Hail, Dakota

When
July 28, 5:31 PM CST
Where
Dakota County, 5 mi S of Farmington
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
44.567, -93.150

Flash Flood, Anoka

When
July 28, 5:37 PM CST to 7:45 PM CST
Where
Anoka County, South Central Portion
Reported by
LAW ENFORCEMENT
Coordinates
45.273, -93.246 (the zone’s center; the record gives no point)

Street flooding in Coon Rapids, Spring Lake Park and Blaine. Numerous vehicles stranded in water.

Hail, Goodhue

When
July 28, 5:45 PM CST
Where
Goodhue County, Red Wing
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.567, -92.533

Thunderstorm Wind, Steele

When
July 28, 5:55 PM CST
Where
Steele County, Owatonna
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.083, -93.217

Several trees and power lines down along Interstate 35.

Thunderstorm Wind, Goodhue

When
July 28, 6:00 PM CST
Where
Goodhue County, Kenyon
Measured
55 kt (63 mph)
Reported by
EMERGENCY MANAGER
Coordinates
44.283, -92.983

Numerous trees down, chimney toppled.

Flash Flood, Ramsey

When
July 28, 6:00 PM CST to 7:00 PM CST
Where
Ramsey County, Vadnais Hgts
Reported by
NEWSPAPER
Coordinates
45.017, -93.100 (the zone’s center; the record gives no point)

Nearly three inches rain in two hours led to street flooding. Water rose to more than four feet deep under a railroad bridge, trapping four people in two vehicles. They were rescued by Fire and Rescue personnel. A clogged drain backed up and flooded the south campus of White Bear Lake High School.

Thunderstorm Wind, Goodhue

When
July 28, 6:15 PM CST
Where
Goodhue County, Zumbrota
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.300, -92.667

Few trees down.

Thunderstorm Wind, Goodhue

When
July 28, 6:16 PM CST
Where
Goodhue County, Pine Is
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.217, -92.650

Few trees down.

Flash Flood, Hennepin

When
July 28, 6:40 PM CST to 7:45 PM CST
Where
Hennepin County, Rockford
Reported by
LAW ENFORCEMENT
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Trailer park flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyThe tornado archive for Minnesota, 2002Warnings in Minnesota, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310233, 5310235, 5310330, 5310336, 5310236, 5310234, 5310237, 5310334, 5310331, 5310332, 5310238, 5310255, 5310239, 5310245, 5310244, 5310240, 5310241, 5310251, 5310337, 5310333, 5310335, 5310246, 5310254, 5310250, 5310252, 5310247, 5310242, 5310253, 5310256, 5310248, 5310249, 5310243.